Alert archive / Utah / Flash Flood Warnings in 2002
Flash Flood Warning 11, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2002, 6:24 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 6:24 PM MDT (00:24 UTC)
- Expired
- Jul 22, 2002, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3702 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 230024 FFWGJT UTC037-230315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 621 PM MDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH * UNTIL 915 PM MDT * AT 616 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER CENTRAL SAN JUAN COUNTY...OR FROM 30 MILES SOUTHWEST OF MOAB TO 24 MILES WEST OF BLANDING...MOVING EAST AT 10 MPH. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3815 11001 3772 11000 3789 10936 3839 10942
1 follow-up statement
397 RWUS32 KGJT 230210 FFSGJT UTC037-230315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 810 PM MDT MON JUL 22 2002 ...FLASH FLOOD WARNING FOR CENTRAL SAN JUAN COUNTY CANCELLED... RAINFALL HAS DECREASED SIGNIFICANTLY OVER CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH ACCORDING TO DOPPLER RADAR. THEREFORE...FLASH FLOODING IS NO LONGER EXPECTED IN THIS AREA AND THE WARNING THAT WAS PREVIOUSLY IN EFFECT HAS BEEN CANCELLED. TO REPORT SEVERE OR SIGNIFICANT WEATHER...PLEASE REQUEST THE NEAREST LAW ENFORCEMENT AGENCY TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. NL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:45 PM MDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jul 22, 12:45 PM MDT, 5 hours 39 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1245 PM MDT MON JUL 22 2002 SURFACE DEW PTS OF 50+ DEGREES AND PW INCREASING FROM NMEX WITH DEEP CONVECTION BLOSSOMING OVER SAN JUAN MTNS..UNCOMPAHGRE AND AREAS SOUTH OF DURANGO AND PAGOSA SPRINGS. ONE SPOTTER S OF DRO REPORTED 3/4 OF AN INCH OF RAIN IN 15 MIN. ANALYSIS AND RUC SHOW PRESSURE GRADIENT INCREASING BETWEEN NE NMEX AND SE UT HELPING PRODUCT SE WINDS OF 10- 20 MPH ASSISTING IN THE MOISTURE PUSH INTO THE 4-CRNRS. MODELS DOING FAIRLY WELL WITH THIS MOISTURE SURGE WITH ACTUAL SFC DEW PT VALUES RUNNING BETWEEN THE ETA AND WETTER AVN PROGGED DATA. TWO VORT MAXES ADDING TO THE CONVECTIVE MIX. ONE OVER NE AZ SPREADING CI CLOUDS SHIELD OVR SE UT AND SW CO. SECOND VORT OVER NE NMEX SLIDING TO WSW AROUND BOTTOM OF CO HIGH AND ASSISTING CONVECTION OVER CNTRL AND WRN NMEX ALONG WITH LOW LVL UPSLOPE FLOW. HAVE ALREADY UPDATED FCST FOR THIS AFTNS TSTMS AND BLV ENUF THINGS HEADING TOWARD AND ALREADY OVER SW CO TO INCREASE POPS THIS EVENING AND CONTINUE THEM LATER THIS EVENING. TUE...HIGHER MODEL PW AND SFC DEW PTS CONTINUE TO MOVE NORTH ALONG CO/UT BORDER WITH AVN AVERAGED 10 DEGREES HIGHER THAN ETA. MODEL TIME/HTS SHOW PEAK MOISTURE AT 12Z TUE WITH DRYING THRUOUT THE REST OF THE DAY...BUT 4-CRNRS DRIES OUT MOST SLOWLY WITH LOW LVL MOISTURE AND SOUTHERLY FLOW CONTINUING. WILL CARRY HIR POPS OVER SRN CO/SERN UT TUE...LOWER OVER REST OF CWA...THO WILL EDGE THEM UP FROM CURRENT FCST. HIGH WOBBLES OVER THE AREA THRU WED AND THO BEST MOISTURE APPEARS WILL BE PUSHED SOUTH...AIRMASS REMAINS MOIST ENUF FOR LOW GRADE AFTN/EVNG TSTMS IN THE MTNS. HIGH CONTINUES OVER THE AREA THUR WITH LITTLE CHG IN THE AIRMASS...BUT AVN SHOWS TWO VORT MAXES /WITH PROBABLE CONVECTIVE FEEDBACK/ RIDING OVER NE UT AND NW CO THU AFTN. CJC EXTENDED (FRI-MON)...LATEST MRF NOW SHOWING A FLATTER WESTERLY COMPONENT TO THE UPPER LEVEL PATTERN AS WE HEAD INTO THE WEEKEND. THIS WL SUPPRESS SUB-TROPICAL MOISTURE TO OUR SOUTH...LEAVING THE BULK OF THE FORECAST AREA DRY. THE EXCEPTION WILL BE ISOLATED MTN CONVECTION...WHICH WE CAN COVER WITH LOW POPS FOR NOW. RDG STARTS TO REGAIN STRENGTH OVER THE ROCKIES BY THE BEGINNING OF THE NEW WEEK... WITH THE RDG AXIS SETTING UP NEAR THE UTAH/COLORADO STATE LINE. CONTINUED WARM THROUGH THE PERIOD WITH AFTERNOON TEMPS RUNNING SLIGHTLY ABOVE NORMAL. JDC .GJT...NONE.
Nearby
Flash Flood Warnings in Utah, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.